Thunderstorm Wind, Washington
- When
- September 28, 2:20 PM EST
- Where
- Washington County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.717, -81.967
Several trees were reported down across the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Several trees were reported down across the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 28, 2:02 PM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 302 PM EDT THU SEP 28 2006 .DISCUSSION...LINE OF THUNDERSTORMS WITH SOME SEVERE MOVING THROUGH THE AREA AT THIS TIME AND SHOULD CLEAR THE FORECAST AREA BY 6 PM. THESE THUNDERSTORMS ARE IN ADVANCE OF A COLD FRONT WHICH IS MOVING INTO WEST TENNESSEE AND WILL MOVE THROUGH TONIGHT. SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE BEHIND THE PRE-FRONTAL SQUALL LINE AND BEFORE THE FRONTAL PASSAGE. FRIDAY SHOULD SEE A RETURN OF HIGH PRESSURE AND COOLER TEMPERATURES. THESE COOLER TEMPS WILL BE SHORT LIVED WITH TEMPERATURES CLIMBING BACK INTO THE 70S OVER MUCH OF THE AREA BY SATURDAY. IN THE LONGER TERM ANOTHER FRONTAL SYSTEM WILL APPROACH THE REGION SATURDAY NIGHT INTO SUNDAY WITH AN INCREASED CHANCE OF PRECIPITATION. HIGH PRESSURE AND NICE WEATHER WILL RETURN AGAIN UNTIL AROUND THE WEDNESDAY TIME FRAME FOR THE NEXT UPPER LEVEL DISTRUBANCE POSSIBLY IMPACTS THE REGION. .LONG TERM... && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 46 69 45 75 / 20 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 48 68 45 73 / 30 10 10 10 OAK RIDGE, TN 46 68 44 73 / 30 10 10 10 TRI CITIES AIRPORT, TN 46 64 37 70 / 50 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && HW/GH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1214 PM EDT THU SEP 28 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-291000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 1214 PM EDT (1114 AM CDT) THU SEP 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH THE AREA TODAY...BRINGING SHOWERS AND THUNDERSTORMS TO THE REGION. THERE IS A RISK THAT A FEW OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON...WITH THE POSSIBILITY OF DAMAGING WINDS...HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY MAY BE NEEDED THIS AFTERNOON. GH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
213 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL HALLS 36.08N 83.93W
09/28/2006 E0.88 INCH KNOX TN TRAINED SPOTTER
NICKEL SIZE HAIL AT HALLS. REPORTED BY SPOTTER.
&&
GRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
219 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG BEAN STATION 36.34N 83.28W
09/28/2006 GRAINGER TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN AND AROUND BEAN STATION AND
RUTLEDGE. REPORTED BY DISPATCH.
&&
GRCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 230 PM EDT THU SEP 28 2006 TNZ072-085>087-099>102-281945- BLOUNT SMOKY MOUNTAINS-BRADLEY-EAST POLK-HAMILTON-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-WEST POLK- 230 PM EDT THU SEP 28 2006 ...STRONG THUNDERSTORMS WILL AFFECT BLOUNT...BRADLEY...HAMILTON...MCMINN...MONROE AND POLK COUNTIES... AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF SWEETWATER TO CHATTANOOGA....MOVING EAST AT 30 MPH. PEOPLE IN BRADLEY...MCMINN...MONROE...POLK...SOUTHERN BLOUNT AND SOUTHERN HAMILTON COUNTIES...INCLUDING THE CIT IES OF HARRISON... CHATTANOOGA...ATHENS...CHARLESTON...MADISONVILLE...CLEVELAND...ETOWAH AND BENTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 4 S CLINTON 36.03N 84.13W
09/28/2006 ANDERSON TN LAW ENFORCEMENT
ONE TREE AND SEVERAL POWER LINES DOWN NEAR CLAXTON.
REPORTED BY DISPATCH.
&&
GRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 1 S KINGSPORT 36.52N 82.56W
09/28/2006 E1.75 INCH SULLIVAN TN TRAINED SPOTTER
GOLFBALL SIZE HAIL AT SULLIVAN GARDENS. REPORTED BY
SPOTTER.
&&
GRCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 258 PM EDT THU SEP 28 2006 TNZ040-041-073-074-281945- COCKE SMOKY MOUNTAINS-NORTH SEVIER-NORTHWEST COCKE-SEVIER SMOKY MOUNTAINS- 258 PM EDT THU SEP 28 2006 ...STRONG THUNDERSTORMS WILL AFFECT COCKE AND SEVIER COUNTIES... AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SEVIERVILLE TO 12 MILES SOUTHWEST OF GATLINBURG....MOVING EAST AT 50 MPH. PEOPLE IN COCKE AND NORTHERN SEVIER COUNTIES...INCLUDING THE CITIES OF PIGEON FORGE AND NEWPORT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST VIRGINIA. DGS
The Knoxville radar (KMRX), 142 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530749.